e-mail Print Share

FDA updates pain reliever warning labels

July 10, 2015

By Craig Palmer

Silver Spring, Md. – The U.S. Food and Drug Administration is strengthening pain reliever warning labels to include information about the risk of heart attack and stroke.

Based on FDA's comprehensive review of new safety information, FDA is requiring updates to the drug labels of all prescription non-steroidal anti-inflammatory drugs or NSAIDs, the agency advised health professionals and patients in a July 9 safety announcement. The FDA will also request updates to the labels of over-the-counter non-aspirin NSAIDs.

For more information on NSAIDs, search for “nsaid” at ADA.org.

NSAID labels currently warn that long-term use can increase the risk of heart-related problems. The FDA said labels will be revised to reflect the following information:

  • The risk of heart attack or stroke can occur as early as the first week of using an NSAID. The risk may increase with longer use of the NSAID.
  • The risk appears greater at higher doses.
  • It was previously thought that all NSAIDs may have a similar risk. Newer information makes it less clear that the risk for heart attack or stroke is similar for all NSAIDs; however, this newer information is not sufficient for us to determine that the risk of any particular NSAID is definitely higher or lower than that of any other particular NSAID.
  • NSAIDs can increase the risk of heart attack or stroke in patients with or without heart disease or risk factors for heart disease. A large number of studies support this finding, with varying estimates of how much the risk is increased, depending on the drugs and the doses studied.
  • In general, patients with heart disease or risk factors for it have a greater likelihood of heart attack or stroke following NSAID use than patients without these risk factors because they have a higher risk at baseline.
  • Patients treated with NSAIDs following a first heart attack were more likely to die in the first year after the heart attack compared to patients who were not treated with NSAIDs after their first heart attack.
  • There is an increased risk of heart failure with NSAID use.

"Patients and health care professionals are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program," the notice said. The notice links to a list of non-aspirin nonsteroidal anti-inflammatory drugs.